Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 6, NWS Shreveport, LA

January 22, 2012Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 22, 2012, 9:45 PM CST for Union County, Arkansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2012, 9:45 PM CST (03:45 UTC)
Expired
Jan 22, 2012, 10:00 PM CST
In force
15 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Union County, AR

The radar

The Shreveport radar (KSHV), 170 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
1.8
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WUUS54 KSHV 230345
SVRSHV
ARC139-230400-
/O.NEW.KSHV.SV.W.0006.120123T0345Z-120123T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
945 PM CST SUN JAN 22 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL UNION COUNTY IN SOUTH CENTRAL ARKANSAS...

* UNTIL 1000 PM CST

* AT 943 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NEW LONDON...OR 13 MILES NORTHWEST OF HUTTIG...AND MOVING NORTHEAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3309 9230 3324 9241 3329 9234 3327 9232
      3328 9231 3328 9229 3326 9225 3326 9223
      3322 9222 3321 9218 3319 9217 3317 9214
TIME...MOT...LOC 0346Z 237DEG 38KT 3322 9225

$$

09
1 follow-up statement
461 
WWUS54 KSHV 230358
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
958 PM CST SUN JAN 22 2012

ARC139-230407-
/O.EXP.KSHV.SV.W.0006.000000T0000Z-120123T0400Z/
UNION AR-
958 PM CST SUN JAN 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR UNION COUNTY WILL EXPIRE AT
1000 PM CST...

THE THUNDERSTORM HAS EXITED THE WARNED AREA. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3309 9230 3324 9241 3329 9234 3327 9232
      3328 9231 3328 9229 3326 9225 3326 9223
      3322 9222 3321 9218 3319 9217 3317 9214
TIME...MOT...LOC 0357Z 237DEG 38KT 3328 9213

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 9:33 PM CST, 12 minutes earlier.

Area forecast discussion, Jan 22, 9:33 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
933 PM CST SUN JAN 22 2012

.DISCUSSION...
A THIN LINE OF SHOWERS AND THUNDERSTORMS...HAVE WEAKENED GRADUALLY IN
INTENSITY...BUT AT THE SAME TIME...HAVE CONTINUED TO DEVELOP SOUTHWARD
ALONG THE LINE...AS THE EVENING HAS PROGRESSED. HAVE ADJUSTED POPS TO
MATCH ORIENTATION OF THIS LINE...REMOVING POPS FROM THE NW HALF OF
CWA OVERNIGHT. CHANCE POPS ELSEWHERE...AS THE THIN LINE OF
CONVECTION NOT SOLID SO SOME AREAS MAY NOT RECEIVE RAIN. COLD FRONT
LAGGING TO WEST OF THIS LINE OF CONVECTION... WITH STEEP DEWPOINT
GRADIENT WILL REFLECT OVERNIGHT LOW GRADIENT ACROSS AREA.
OVERNIGHT LOWS IN UPPER 30S NW TO MID 50S SE APPEAR REASONABLE./VII/.

&&

.AVIATION...

FRONT MOVING ACROSS THE REGION AT THIS TIME BRINGING A LINE OF
CONVECTION FROM SOUTH CENTRAL ARKANSAS INTO WESTERN LOUISIANA
AND DEEP EAST TEXAS. THIS LINE OF STORMS WILL BE EAST OF A MLU TO
ESF LINE AROUND 06Z. SURFACE WINDS SOUTH 10 TO 20 KTS WILL MAKE A
GRADUAL SHIFT FROM SOUTH TO SOUTHWEST AND EVENTUALLY WEST TO
NORTHWEST AS THE LINE OF CONVECTION MOVES EAST. EXPECT MVFR CIGS
AND BRIEF IFR VISIBILITY IN RAIN WITH THE LINE OF CONVECTION AS IT
PASSES. SURFACE WIND GUST TO 40 KTS POSSIBLE ALONG WITH EXTREME
TURBULENCE VICINITY OF STRONGER TSTMS. AFTER 06Z...VFR FLIGHT
CONDITIONS AREA WIDE THROUGH 24/12Z.  /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  46  66  44  68  53 /  10   0  10  40  80
MLU  51  65  43  68  52 /  50   0  10  40  60
DEQ  37  63  31  64  44 /  10   0  10  20  80
TXK  42  63  42  65  48 /  10   0  10  20  80
ELD  42  63  39  67  49 /  30   0  10  40  80
TYR  42  65  44  67  53 /  10   0  10  60  80
GGG  43  66  43  67  53 /  10   0  10  40  80
LFK  46  70  48  70  58 /  30   0  10  60  80

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jan 22, 11:16 AM CST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1116 AM CST SUN JAN 22 2012

ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124>126-136>138-
149>153-165>167-231200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-MCCURTAIN-RED RIVER-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1116 AM CST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A SPRING LIKE WEATHER PATTERN MAY GIVE WAY TO RAPIDLY DEVELOPING
SHOWERS AND THUNDERSTORMS THIS AFTERNOON...AS A STRONG UPPER LEVEL
LOW MOVES ACROSS THE CENTRAL PLAINS. DAYTIME HEATING AND THE
LOCATION OF THE ASSOCIATED COLD FRONT WILL BETTER DICTATE EXACTLY
WHERE DEVELOPMENT WILL OCCUR DURING THE AFTERNOON. ANY STORMS THAT
DEVELOP MAY BECOME STRONG...BUT SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

OUR NEXT COLD FRONT AND ASSOCIATED UPPER LEVEL STORM SYSTEM WILL
AFFECT THE FOUR STATE REGION FROM LATE TUESDAY THROUGH EARLY
FRIDAY. THIS SYSTEM IS EXPECTED TO BE STRONGER THAN THE PREVIOUS.
THUNDERSTORMS WILL BECOME NUMEROUS BY WEDNESDAY AHEAD OF THE FRONT
AND RAINFALL MAY BE HEAVY AT TIMES. DAMAGING WINDS AND HAIL COULD
DEVELOP ALONG WITH MINOR FLOODING DURING THE MIDDLE PART OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

ARZ061-071>073-LAZ001>006-010>014-017>022-231200-
NEVADA-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-
CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1116 AM CST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

A SPRING LIKE WEATHER PATTERN MAY GIVE WAY TO RAPIDLY DEVELOPING
SHOWERS AND THUNDERSTORMS THIS AFTERNOON...AS A STRONG UPPER LEVEL
LOW MOVES ACROSS THE CENTRAL PLAINS. DAYTIME HEATING AND THE
LOCATION OF THE ASSOCIATED COLD FRONT WILL BETTER DICTATE EXACTLY
WHERE DEVELOPMENT WILL OCCUR DURING THE AFTERNOON. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE PRODUCING DAMAGING WINDS...LARGE
HAIL...AND EVEN ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

OUR NEXT COLD FRONT AND ASSOCIATED UPPER LEVEL STORM SYSTEM WILL
AFFECT THE FOUR STATE REGION FROM LATE TUESDAY THROUGH EARLY
FRIDAY. THIS SYSTEM IS EXPECTED TO BE STRONGER THAN THE PREVIOUS.
THUNDERSTORMS WILL BECOME NUMEROUS BY WEDNESDAY AHEAD OF THE FRONT
AND RAINFALL MAY BE HEAVY AT TIMES. DAMAGING WINDS AND HAIL COULD
DEVELOP ALONG WITH MINOR FLOODING DURING THE MIDDLE PART OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

12

In the hours before

Special weather statement, Jan 22, 7:02 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
702 PM CST SUN JAN 22 2012

ARZ060-061-070-071-230145-
HEMPSTEAD-LAFAYETTE-MILLER-NEVADA-
702 PM CST SUN JAN 22 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 745 PM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD...LAFAYETTE...MILLER AND NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     BODCAW...GARLAND...GENOA...LEWISVILLE...ROSSTON AND
     WILLISVILLE...

AT 658 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR GENOA...OR 12 MILES SOUTHEAST OF
TEXARKANA...MOVING EAST NORTHEAST AT 55 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, Jan 22, 7:53 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
753 PM CST SUN JAN 22 2012

ARZ071>073-230300-
COLUMBIA-LAFAYETTE-UNION-
753 PM CST SUN JAN 22 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 900 PM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA AND LAFAYETTE...
IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     BUCKNER...BUSSEY...EL DORADO...EMERSON...LEWISVILLE...LISBON...
     MACEDONIA...MAGNOLIA...MCNEIL...MOUNT HOLLY...NORPHLET...
     SMACKOVER...SMITHLAND...STAMPS...TAYLOR...VILLAGE...WALDO AND
     WESSON...

AT 749 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BUSSEY...OR 11 MILES SOUTH OF
STAMPS...MOVING EAST AT 60 MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

VII
Special weather statement, Jan 22, 8:11 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
811 PM CST SUN JAN 22 2012

ARZ072-073-230315-
COLUMBIA-UNION-
811 PM CST SUN JAN 22 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 915 PM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...
IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     CALION...LISBON...MAGNOLIA...MCNEIL...MOUNT HOLLY...NORPHLET...
     SMACKOVER AND VILLAGE...

AT 810 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES WEST OF VILLAGE...OR 6 MILES
EAST OF MAGNOLIA...MOVING EAST AT 60 MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

VII
Local storm report, Jan 22, 8:22 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
822 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     1 S ROSSTON             33.57N 93.28W
01/22/2012                   NEVADA             AR   LAW ENFORCEMENT

            TREE LIMBS AND OTHER DEBRIS REPORTED ACROSS HIGHWAY 371.

&&

20
Special weather statement, Jan 22, 9:12 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
912 PM CST SUN JAN 22 2012

ARZ073-230345-
UNION-
912 PM CST SUN JAN 22 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 945 PM CST...FOR THE FOLLOWING
COUNTY...

IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     CALION...EL DORADO...LAWSON AND NORPHLET...

AT 907 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR EL DORADO...MOVING NORTHEAST AT
65 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

09
Special weather statement, Jan 22, 9:35 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
935 PM CST SUN JAN 22 2012

LAZ011>013-018-019-230415-
BIENVILLE-JACKSON-NATCHITOCHES-RED RIVER-WINN-
935 PM CST SUN JAN 22 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1015 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     RED RIVER...NATCHITOCHES AND BIENVILLE...
IN NORTH CENTRAL LOUISIANA...
     JACKSON AND WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     COUSHATTA AND JONESBORO...

AT 931 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
EAST OF RINGGOLD TO 9 MILES NORTH OF COUSHATTA TO 10 MILES NORTHWEST
OF COUSHATTA...OR ALONG A LINE EXTENDING FROM 20 MILES SOUTHEAST OF
MINDEN TO 21 MILES EAST OF MANSFIELD TO 13 MILES EAST OF MANSFIELD...
MOVING EAST AT 35 MPH.

09

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 6:25 PM CSTSevere Thunderstorm WarningSHVColumbia, Nevada16 min
Jan 22, 7:23 PM CSTSevere Thunderstorm WarningSHVHempstead, Lafayette, Nevada52 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.